FROM CRITICAL CARE NURSING CLINICS OF NORTH AMERICA
The two most common gastrointestinal conditions reported by people living with HIV/AIDS are diarrhea and nausea, according to Vincent Hall, PhD.
Diarrhea has been reported in up to 60% of people living with HIV/AIDS, and is generally classified as being infectious or noninfectious. While infectious causes of diarrhea, such as bacteria, fungi, viruses, and protozoa, have declined, noninfectious causes have increased. Common causes of noninfectious diarrhea include HIV enteropathy, diarrhea associated with highly active antiretroviral therapy (HAART), autonomic neuropathy, and chronic pancreatitis.
Prior to the development of HAART, nausea in people living with HIV/AIDS was usually caused by opportunistic infections; however, this has changed. Nausea can come from medication side effects, overlapping drug interactions, and from opportunistic infections in patients with poor immune health. The most common side effect of ART is nausea, and nausea is also the most common cause of ART discontinuation.
“It has been noted that HIV infection can be considered a disease of the GI tract because it is a significant target of infection and because of the side effects HAART can have on the GI system. Therefore, it is important that clinicians have an understanding of the causes of diarrhea and nausea and vomiting in people living with HIV/AIDS and educate patients about potential side effects and treatment options,” Mr. Hall concluded.
Find the full review in Critical Care Nursing Clinics of North America ( doi: 10.1016/j.cnc.2017.10.009 ).